Ask Your Healthcare Team - Phosphorus

Q: My phosphorus is high. I take my binders and try to follow a low phosphorus diet. But I don't feel any different when my phosphorus is high, so what's the big deal? 

 
A: Even though you might not feel the effects, high phosphorus levels can cause damage to your body. Some people may feel itchy when their phosphorus is high, while others feel nothing at all. It is extremely important to keep your phosphorus within normal range. 
 
Phosphorus is a mineral that is needed for building healthy, strong bones. Too much phosphorus causes your body to pull calcium out of your bones, making them weak. High phosphorus and calcium levels may also lead to dangerous calcium deposits in your blood vessels, lungs, eyes, and heart. 
 
Controlling phosphorus can be challenging because phosphorus is found in many foods and may not be labeled clearly. Talk with your dietitian about how to adjust your diet to avoid high phosphorus foods and to choose better options instead. 
 
 
 
Phosphorus Binders
  • Are medications that help control the amount of phosphorus your body absorbs from food.
  • Work while food is in your stomach to "bind" with the phosphorus and eliminate it from your body.
  • Must be taken with each meal and even with snacks. If you take them too long before or after eating, they may not work properly. 
Talk with your doctor or dietitian about how much you should take, because each patient has different needs.